Main Forums > Living With HIV

Undetectable with Declining CD4s -- Any Guidance?

<< < (3/5) > >>

PFOUR2013:

--- Quote from: Tamara on May 17, 2013, 02:28:02 PM ---I started talking to a friend of mine who has the same condition and he highly recommended that I start taking multi vitamins..since then my cd4 count has went up at least close to 500 from a 300 in the past 3 months..

--- End quote ---

That's a pretty nice gain in your avg count.  I have been taking multivitamins for years now so your comment is a good reminder to never stop doing so!  My zinc levels were on the low end as well so the doc recommended taking a zinc supplement as well.  We'll see if there is much improvement come my next labs.  I decided to go for a consult with another ID doc.  I seem to be in a bit of a gray area on what (if anything) I should do so I figure another opinion wouldn't hurt.


--- Quote from: PozGuy212 on May 26, 2013, 04:53:06 AM ---My count raised from 60-408 on Complera along with multivitamins, going to the gym, having a fast metabolism and fish oil capsules.

--- End quote ---

I'm not to familiar with the benefits of fish oil but I have always heard good things.  Maybe it would be worth looking into as well.  Thanks!

Next labs aren't for another couple of months.  Hopefully the summertime shenanigans will help the time fly by!

PFOUR2013:

--- Quote from: newt on May 09, 2013, 03:12:44 PM ---I am interested to see what new meds you doc suggests. A combination with no nukes (specifically no tenofovir) may help.

--- End quote ---

I had a consult with another doc (2nd opinion) that also suggested the tenofovir may be the issue.  He suggested replacing Truvada with Epzicom and keeping the Prezista + Norvir.  It is still a nuke but might help.  Thoughts on this?  Outside of the risk for hypersensitivity, it seems like it is relatively well tolerated and effective (especially with UD VL to start).

Ann:

--- Quote from: PFOUR2013 on June 17, 2013, 06:41:33 PM ---
Outside of the risk for hypersensitivity....


--- End quote ---

Epzicom contains abacavir and it's the abacavir (Brand Name Ziagen) that carries the hypersensitivity risk. However, there is a test that you should be given first before taking this med.

From the abacavir information page:

Approximately 5 percent of people who take Ziagen are allergic to it and can experience a "hypersensitivity reaction." This can be serious and may require that Ziagen therapy be stopped. A hypersensitivity reaction usually appears during the second week of therapy, but it can take as long as six weeks to notice any symptoms. The most common symptoms are fever and rash, followed by headaches, stomach upset, feeling tired, sore throat, cough, and shortness of breath. These symptoms usually get worse over time and it is important that you report them to your doctor immediately.

An inexpensive laboratory test is available to look for an inherited gene, called HLA-B*5701, that has been linked to the hypersensitivity reaction in HIV-positive people taking Ziagen. While not all people with this gene experience an allergic reaction while taking Ziagen, most do. In turn, if you are tested and found to have this gene, Ziagen (or other medications containing abacavir) should either be avoided or used with caution. If you and your doctor are thinking about starting Ziagen or another abacavir-containing medication for the first time, be sure to discuss this genetic test.
 
If your doctor tells you that you are allergic or are having a hypersensitivity reaction, you will be told to stop the drug. If you stop taking Ziagen because of these symptoms, you must not start the drug again, or start any drug that contains Ziagen (e.g. Trizivir or Epzicom). Some people who were allergic to the drug and restarted therapy saw their symptoms return immediately and became very ill.

Hope that helps.

PFOUR2013:
Thanks Ann!

I got a copy of my labs back and he did check for that (came back negative).  My CD4 count dropped again to 156 (from 204) and % dropped to 30 (from 34).  The continued decline is really frustrating and it becomes more and more difficult to stay optimistic.  I was a bit surprised that neither of my docs recommended Bactrim.  One of them said he wasn't too concerned with it particularly since my VL is UD.

Given all of this, I really feel like it is time to make a change.  Starting tomorrow, we are going to take the Truvada out and replace it with Epzicom.  I will update with (hopefully uplifting) results in a couple of months!

eric48:
Hi,

depending the lab you are going to, the percentage precision is not too good (fast test) so I would allow a margin of error of 2% .
You earlier percentage might have been 32% but a reading of 34%
and this time percentage might have been 32 % (again) but reading is 30%

So by and large, this is pretty unchanged.

Because your CD4 count is calculated based on the percentage (they multioly total lymphocyte by percentage) and NOT the other way around (as it would seem 'natural' to a lot of people), when the number of lymphocyte is not to high, then the count is , at first look, drastically decreased.

In fact not;

As per my post way above, (6 weeks ago), I had put in perpective that you should be plateauing at a little below 200 for a while , then it will hopefully level off.

Most importnatly these are strong and healthy CD4s with a half life of several week/months. therefore not same as someone under active infection where most CD4s are infected and with a half life of 1  day

I take Epzicom. no complaints

Hope this helps

Eric

Navigation

[0] Message Index

[#] Next page

[*] Previous page

Go to full version